Alert archive / Wisconsin / River Flood Warnings in 2022

River Flood Warning 1, NWS La Crosse, WI

March 6, 2022Vernon County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Mar 6, 2022, 6:09 AM CST for Vernon County, Wisconsin. It took effect at Mar 6, 2022, 8:30 AM CST. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Mar 6, 2022, 6:09 AM CST (12:09 UTC)
In effect from
Mar 6, 2022, 8:30 AM CST
Expired
Mar 6, 2022, 10:53 AM CST
In force
2 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Vernon County, WI

The radar

The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Readstown (REAW3).

Action stage
8 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

135 
WGUS43 KARX 061209
FLWARX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
609 AM CST Sun Mar 6 2022

...The National Weather Service in La Crosse WI has issued a Flood 
Warning for the following rivers in Wisconsin...

  Kickapoo River at Readstown affecting Vernon County.

For the Kickapoo River...including Ontario, La Farge, Viola, 
Readstown, Soldiers Grove, Gays Mills, Steuben...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

&&


WIC123-070015-
/O.NEW.KARX.FL.W.0001.220306T1430Z-220308T2000Z/
/REAW3.1.ER.220306T1430Z.220307T0000Z.220308T0800Z.NO/
609 AM CST Sun Mar 6 2022

...FLOOD WARNING IN EFFECT UNTIL EARLY TUESDAY AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Kickapoo River at Readstown.

* WHEN...Until early Tuesday afternoon.

* IMPACTS...At 10.0 feet, The park along the river begins to flood.
  At 12.0 feet, The park along the river experiences significant 
  flooding.

* ADDITIONAL DETAILS...
  - At 5:00 AM CST Sunday the stage was 10.9 feet.
  - Forecast...The river is expected to rise above flood stage
    this morning to a crest of 11.2 feet this evening. It will
    then fall below flood stage early Tuesday morning.
  - Flood stage is 11.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078
      4348 9073


$$

Kurz
2 follow-up statements
050 
WGUS83 KARX 061556
FLSARX

Flood Statement
National Weather Service La Crosse WI
956 AM CST Sun Mar 6 2022

...The Flood Warning continues for the following rivers in 
Wisconsin...

  Kickapoo River at Readstown affecting Vernon County.

For the Kickapoo River...including Ontario, La Farge, Viola, 
Readstown, Soldiers Grove, Gays Mills, Steuben...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued early this afternoone by 100 PM 
CST.

&&


WIC123-070400-
/O.EXT.KARX.FL.W.0001.000000T0000Z-220307T0600Z/
/REAW3.1.ER.220306T1207Z.220306T1300Z.220306T1800Z.NO/
956 AM CST Sun Mar 6 2022

...FLOOD WARNING IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Kickapoo River at Readstown.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 10.0 feet, The park along the river begins to flood.
  At 12.0 feet, The park along the river experiences significant 
  flooding.
  At 13.0 feet, Water is up to the bottom of the Charles Street Bridge.

* ADDITIONAL DETAILS...
  - At 9:00 AM CST Sunday the stage was 10.8 feet.
  - Forecast...The river has likely crested at this location and
    should continue to fall.
  - Flood stage is 11.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078
      4348 9073


$$

Shea
179 
WGUS83 KARX 061653
FLSARX

Flood Statement
National Weather Service La Crosse WI
1053 AM CST Sun Mar 6 2022

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...

  Kickapoo River at Readstown affecting Vernon County.

WIC123-061800-
/O.CAN.KARX.FL.W.0001.000000T0000Z-220306T1653Z/
/REAW3.1.ER.220306T1207Z.220306T1300Z.220306T1322Z.NO/
1053 AM CST Sun Mar 6 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Kickapoo River at Readstown.

* ADDITIONAL DETAILS...
  - At 10:00 AM CST Sunday the stage was 10.6 feet.
  - Forecast...The river has crested and should continue to fall.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078
      4348 9073


$$

Shea

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 6, 5:06 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 6, 5:06 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
506 AM CST Sun Mar 6 2022

...Update to aviation forecast discussion...

.DISCUSSION...(Today through Saturday)
Issued at 320 AM CST Sun Mar 6 2022

Key Messages:

- Snow amounts tonight and Monday morning
- Snow chances and amounts from Wednesday night through Thursday
night

At 3 AM, a 996 mb surface low was located over central Wisconsin.
Some wrap around showers associated with an area of 925 to 850 mb
frontogenesis. There has even a few lightning strikes from time to
time. This band will continue to move northeast through the
remainder of the night and it should exit the area shortly after
day break.

For tonight and Monday morning, there has been a shift northward
and an increase in the QPF for areas along and south of Interstate
94. The mean QPF from Charles City to La Crosse to Friendship is
around a tenth of an inch. Meanwhile, near the Wisconsin/Illinois
border, the mean QPF has increased to around a third of an inch.
There are some NAM/SREF members which even suggest QPF approaching
a half-inch. In addition to this, soundings are showing a deeper
(150 to 200 mb) dendritic growth zone across far southern
Wisconsin and parts of northeast Iowa. Due to this, the snow to
liquid ratios were increased to around 15 to 1. There is some
concern that, these ratios may be on the low side. At this time,
went with a 1-2 inch band of snow from Charles City to La Crosse
to Friendship, and 2 to 4 inch band for the the Oelwein, Prairie
du Chien, Boscobel, and Platteville areas. There was some
consideration for a Winter Weather Advisory for portions of
northeast Iowa and southwest Wisconsin, but held off for now due
to uncertainty on whether this band could shift back south.
Another concern for tonight is that some of the soundings suggest
that there may be a loss of ice aloft on the northern edge of this
snow band. If this occurs, we could see the potential for
freezing drizzle. This probability still looks on the low side, so
opted not to mention it at this time.

From Wednesday night into Thursday night, the models have another
low pressure system moving through the region. While there is
general agreement that a system will be moving through the region,
there continues to be differences on the timing and amount of
moisture that this system will have to work with. The NBM v4.0
currently has the probabilities of 4 inches or greater snow anywhere
from 15 to 30 percent for western Wisconsin, and 20 to 60 percent
for southeast Minnesota and northeast Iowa. The probabilities for 6"
inches or more is up to 15 percent for western Wisconsin and 20 to
40 percent for northeast Iowa and southeast Minnesota. The 06.00z
ECMWF ensemble mean remains in the 2 to 3 inch range. There is even
a handful of members which have snow totals greater than 6 inches of
snow. Definitely a system that we will have to watch this week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 505 AM CST Sun Mar 6 2022

Drier air continues to filter in behind the departing system, so
dry conditions are expected today. Gusty northwest winds this
morning will slowly relax heading into the afternoon. RST should
return to MVFR after 12Z but there may be a momentary dip or two to
IFR yet this morning. MVFR ceilings will stick around through the
day, and then the next system moves into the region tonight. This
will likely bring IFR ceilings to RST and possibly to LSE heading
into tonight as light snow spreads in from the south. The TAF
sites look to largely be on the northern edge of the snow...LSE
more so than RST. Expect light snow to move into LSE towards 05
or 06Z with around an inch or less of accumulation through 12Z
Monday. Have just gone VCSH for RST due to lower likelihood of
snow there.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until 6 AM CST early this morning for WIZ054-055-
     061.

MN...NONE.
IA...Wind Advisory until 6 AM CST early this morning for IAZ030.

&&

DISCUSSION...Boyne
AVIATION...Kurz
Hazardous weather outlook, Mar 6, 3:55 AM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
355 AM CST Sun Mar 6 2022

IAZ011-029-030-WIZ043-044-053>055-061-071200-
Allamakee-Fayette-Clayton-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
355 AM CST Sun Mar 6 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin and southwest Wisconsin.

.DAY ONE...Today and Tonight

1 to 3 inches of snow will fall across the area tonight. This snow
will likely impact the Monday morning commute.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Up to an inch of additional snow will fall Monday morning. This
snow will likely impact the Monday morning commute.

Additional accumulating snow looks likely from Wednesday night
into Thursday night. It is too early to discern amounts at this
time.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated tonight and Monday morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-MNZ095-096-WIZ041-042-071200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fillmore-Houston-
La Crosse-Monroe-
355 AM CST Sun Mar 6 2022

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and west central
Wisconsin.

.DAY ONE...Today and Tonight

1 to 2 inches of snow will fall across the area tonight. This snow
will likely impact the Monday morning commute.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Accumulating snow looks likely from Wednesday night into Thursday
night. It is too early to discern amounts at this time.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated tonight and Monday morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094-WIZ029-032>034-071200-
Wabasha-Dodge-Olmsted-Winona-Mower-Clark-Buffalo-Trempealeau-
Jackson-
355 AM CST Sun Mar 6 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Up to 1 inch of snow will fall across the area tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Accumulating snow looks likely from Wednesday night into Thursday
night. It is too early to discern snow amounts at this time.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated tonight and Monday morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-071200-
Taylor-
355 AM CST Sun Mar 6 2022

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Accumulating snow looks likely from Wednesday night into Thursday
night. It is too early to discern snow amounts at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Mar 6, 12:23 AM CST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1223 AM CST Sun Mar 6 2022

IAZ008-009-018-019-MNZ079-086>088-094-095-060900-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Wabasha, Dodge Center, Rochester, Winona, Austin, and Preston
1223 AM CST Sun Mar 6 2022

...Slippery Spots Possible On Roads Early This Morning...

Spotty light freezing rain will move through the area early this
morning. With temperatures dropping below freezing and brisk
northwest winds, some icy patches may develop on untreated roads.
Also, residual moisture on roads will freeze and may create some
slippery stretches.

If traveling overnight, remain alert and slow down on roads that
look wet, as they may in fact be icy.

Kurz
Local storm report, Mar 6, 4:43 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 AM CST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 AM     HEAVY RAIN       1 SE PRAIRIE DU CHIEN   43.03N 91.13W
03/05/2022  M1.18 INCH       CRAWFORD           WI   PUBLIC

&&

JSB
Local storm report, Mar 6, 6:05 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 AM CST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     HEAVY RAIN       EASTMAN                 43.16N 91.02W
03/06/2022  M1.11 INCH       CRAWFORD           WI   PUBLIC

&&

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 7:52 PM CSTSpecial Weather StatementARXCrawford, Grant, Richland, Vernon53 min
Mar 5, 8:04 PM CSTSpecial Weather StatementARXClark, Jackson, Trempealeau41 min
Mar 5, 8:11 PM CSTSevere Thunderstorm WarningARXGrant34 min
Mar 5, 8:13 PM CSTSpecial Weather StatementARXBuffalo32 min
Mar 5, 9:34 PM CSTAreal Flood AdvisoryARXClark3 hr
Mar 5, 10:04 PM CSTAreal Flood AdvisoryARXRichland3 hr
Mar 6, 2:52 PM CSTWinter Weather AdvisoryARXCrawford, Grant, Richland19 hr

Nearby

River Flood Warnings in Wisconsin, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.